Fluoroquinolone-induced generalized fixed drug eruption
- Author(s): Hager, Jonathan L;
- Mir, Mohsin R;
- Hsu, Sylvia
- et al.
Published Web Locationhttps://doi.org/10.5070/D35cz3r80b
Fluoroquinolone-induced generalized fixed drug eruptionDepartment of Dermatology, Baylor College of Medicine, Houston, Texas.
Jonathan L Hager MD, Mohsin R Mir MD, Sylvia Hsu MD
Dermatology Online Journal 15 (12): 8
Fixed drug eruptions (FDE) are known to arise from a variety of medications such as analgesics, anticonvulsants, sedatives, antifungal medications, and antibiotics [1, 2]. Among antibiotics, trimethoprim/sulfamethoxazole and tetracyclines are most commonly associated with FDE. Fluoroquinolones commonly cause a morbilliform rash and/or photosensitivity, but rarely result in FDE . The few cases of fluoroquinolone-induced FDE reported in the literature are typically localized FDE. We present a case of a generalized FDE following treatment with ciprofloxacin and levofloxacin.
|Figure 1||Figure 2|
A 54-year-old African-American female with a history of diabetes mellitus, hypertension, and chronic renal disease presented with pain and swelling of her left arm. She was found to have a clotted arteriovenous fistula, which had been placed 6 weeks prior to admission in anticipation of commencement of dialysis. She also experienced dysuria with cloudy urine and was found to have a urinary tract infection. Because of a noted allergy to ciprofloxacin on prior admissions, she was treated with levofloxacin. Within 12 hours of the hospital admission, the patient developed a generalized cutaneous eruption with numerous asymptomatic, well-circumscribed, annular, erythematous/violaceous plaques over her entire body (Figs. 1 & 2).
Upon further questioning, the patient had been admitted for chest pain approximately 18 months previously to rule out a myocardial infarction. During that admission, she developed pyelonephritis that was treated with ciprofloxacin. On the sixth day after initiation of ciprofloxacin, she developed a single violaceous, annular plaque on her right arm. The plaque was asymptomatic, so no treatment was sought. On a subsequent hospital admission seven months later, she again received ciprofloxacin for a urinary tract infection. Within 24 hours of treatment, she developed an identical eruption to the prior admission, along with four additional affected sites on her trunk and extremities. At that time, she was diagnosed with an allergy to ciprofloxacin, given topical hydrocortisone cream, and her antibiotic regimen was changed. She states the annular plaques improved over several weeks, however, they did leave post-inflammatory hyperpigmentation. On the current admission, the eruption developed within hours of administration of levofloxacin. The plaques recurred in identical locations as the prior admission with approximately 20 new locations. Dermatology consultation was obtained at that time and the diagnosis of FDE was made.
In 1889, Bourns described a series of sharply demarcated hyperpigmented lesions on the lips and tongue of a patient who had recently ingested 20 g of antipyrine. A few years later, Brocq coined the French term, eruption erythemato-pigmentee fixe, from which we derive the term, fixed drug eruption . Fixed drug eruptions is a cutaneous reaction to ingested drugs and is not uncommon. Typically, FDE begins with a sharply demarcated oval or circinate macule . Less commonly, FDE appear as plaques, bullae or erosions and may koebnerize . Although they are usually asymptomatic, there may be associated pruritus, pain, or burning. Each eruption may form solitary or multiple lesions, which typically appear within hours to days after ingestion of the drug. The lesions initially are small and solitary, but may become quite large and numerous. After the initial stage of acute flare, hyperpigmentation of the lesion may follow. Most initial eruptions are localized; recurrent eruptions localize to the same region after re-challenge with the drug (hence, "fixed"). However, the lesions can also be generalized or random. The genitalia, lips, and hands are among the most commonly affected sites, although any site may be affected, including the conjunctivae and oropharynx . Lesions persist as long as the drug challenge exists and tend to resolve with scaling. Upon re-challenge, lesions typically develop more rapidly than in the first exposure and commonly appear in original and additional sites. The healing process may take days to weeks after the drug is discontinued and may leave a hyperpigmented patch. Atypical presentations may include non-pigmented, giant (>20 cm), urticarial, and papular lesions. Thus, FDE may mimic lichen planus, erythema multiforme, Stevens-Johnson syndrome, paronychia, cheilitis, and psoriasis.
Histologically, FDE demonstrates an interface dermatitis with basal vacuolization and necrosis of keratinocytes, which may lead to sub-epidermal blistering in florid lesions. Lymphocytes and incontinent melanocytes are often found in the epidermis . Although biopsy may be employed for the diagnosis of FDE, systemic re-challenge is currently the gold standard for diagnosis. Topical application of the drug on a previously lesional site may also prove diagnostic. However, because of differing drug-patient interactions, a universally systematic approach has not yet been developed for this diagnostic modality. The treatment of FDE is discontinuation of the drug. If FDE is severe or generalized, corticosteroids may be administered. Successful desensitization has been reported .
Although the pathogenesis of FDE is unknown, antibodies, antibody-dependent cell-mediated cytotoxicity, and serum factors have been implicated . A current hypothesis classifies FDE as a type IVc immunologic reaction because of a latent cytotoxic T cells in the lesions, which may become reactivated. There is also an association with HLA class I antigens, suggesting that there may be a genetic predisposition to these reactions. The peak incidence of FDE is 21-30 years, although any age may be affected . The male:female incidence is generally equal, with some variance in individual studies. Genetic predisposition to FDE appears to occur in individuals with a family history of diabetes mellitus, atopy, and drug allergies.
Because of the widespread use of fluoroquinolones, it is important to consider these as possible etiologic agents of FDE. The great majority of reports of FDE due to fluoroquinolones have been recent, possibly indicating environmental or evolutionary components. Although most cases of FDE are localized, a few cases (including ours) of generalized FDE have been reported . Therefore, one must include fluoroquinolones in the etiologic differential when making the diagnosis of FDE.
References1. Mahboob A, Haroon TS. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol. Nov 1998;37(11):833-8. [PubMed]
2. Patel Raksha M, Marfatia Y S. Clinical study of cutaneous drug eruption in 200 patients. Indian J Dermatol Venereol Leprol 2008;74:80. [PubMed]
3. Wilton L V, Pearce G L, Mann R D. A comparison of ciprofloxacin, norfloxacin, ofloxacin, azithromycin and cefixime examined by observational cohort studies. Br J Clin Pharmacol 1996; 41: 277-284. [PubMed]
4. Nordlund J J, Boissy R E, Hearing V J, King R A, Portonne J. The Pigmentary System: Physiology and Pathophysiology. New York: Oxford Univ. Press, 1998.
5. Ozkaya E. Fixed drug eruption: state of the art. J Dtsch Dermatol Ges. Nov 2008; 6: 181-188. [PubMed]
6. Shiohara T, Mizukawa Y: Fixed Drug Eruption: Easily Overlooked but Needing New Respect. Dermatology 2002;205:103-104. [PubMed]
7. Wolff K, Johnson RA, Suurmond D, editors. Fitzpatrick's color atlas and synopsis of clinical dermatology. 5th ed. New York: McGraw Hill; 2005. p. 20:556-558.
8. Barnhill R L, Crowson A N. Textbook of dermatopathology. 2nd ed. New York: McGraw Hill; 2004. p. 8:179.
9. Scherer K, Bircher AJ: Hypersensitivity reactions to fluoroquinolones. Curr Allergy Asthma.Rep 2005; 5: 15-21. [PubMed]
10. Dhar S, Sharma V K: Fixed drug eruption due to ciprofloxacin. British Journal of Dermatology 1996; 134: 156-158. [PubMed]
11. Ada S, Yilmaz S. Ciprofloxacin-induced generalized bullous fixed drug eruption. Indian J Dermatol Venereol Leprol 2008;74:511-2. [PubMed]
© 2009 Dermatology Online Journal